Certain dietary supplements (DSs) used by military populations pose a threat to overall readiness. This study assessed members of the American Medical Society for Sports Medicine (AMSSM) regarding their knowledge of DS use among their patients and reporting of suspected adverse events.
A thirteen-question retrospective, cross-sectional, Web-based survey sought data on practices regarding DSs and adverse event reporting.
Anonymous Web-based survey.
Military and civilian sports medicine physicians.
The primary finding of the study was how frequently practitioners report adverse events associated with DS use.
A total of 311 physicians responded to the survey. Only 51% of respondents had a reliable source for information on DS safety and 58% routinely discussed DS use with their patients. Although a majority (71%) of respondents had encountered adverse events associated with DS use, few of those (10%) confirmed reporting such events. Reasons that physicians did not report adverse events were lack of knowledge regarding where to report (68%), how to report (61%), and availability of time (9%).
Our results indicate that some AMSSM physicians are familiar with DSs and have encountered adverse events associated with their use. However, reporting of these adverse events to the appropriate agency is minimal at best. The significant gaps in physician knowledge regarding how and where to report such events indicate a need to educate physicians on this subject.
The findings of this survey indicate the need for provider education on reporting adverse events associated with DS use. Although reporting of adverse events is essential for removing harmful DSs from the market, a majority of physicians have limited knowledge on this issue. Moreover, the survey provides insight into the barriers to physician reporting of adverse events.
Department of Military and Emergency Medicine, Uniformed Services University, Bethesda, Maryland.
Corresponding Author: Selasi Attipoe, MA, Department of Military and Emergency Medicine, Uniformed Services University, 4301 Jones Bridge Rd, Bethesda, MD 20814-4799 (firstname.lastname@example.org).
Supported by the Center Alliance for Dietary Supplement Research, NA91FD. The opinions and assertions expressed herein are those of the authors and should not be construed as reflecting those of the Uniformed Services University, Department of the Army, Department of the Air Force, Department of the Navy, or the United States Department of Defense.
The authors report no conflicts of interest.
The AMSSM Adverse Event Reporting Questionnaire is listed in Appendix 1.
Received August 28, 2014
Accepted February 08, 2015